Indiana, 2016

Tornadoes and Damaging Winds in Indiana, March 31, 2016

March 31, 2016 · NWS IWX · 10 events in 5 counties and zones

Low pressure moved northeast into Lower Michigan with a trailing cold front across northern Indiana. Strong bulk shear in excess of 85 knots, combined with CAPE on the order of 500 J/KG and 0-1 km helicity values over 150 m2/s2 set the stage for a few lines of showers to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Low pressure moved northeast into Lower Michigan with a trailing cold front across northern Indiana. Strong bulk shear in excess of 85 knots, combined with CAPE on the order of 500 J/KG and 0-1 km helicity values over 150 m2/s2 set the stage for a few lines of showers to develop. The low topped nature of the activity prevented lightning from developing despite strong updrafts at times. Pockets of wind damage occurred as a result of microbursts, with damage consistent with tornadoes being found in 2 locations within the swaths of damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Mar 31, 2:26 PM EST, 38 minutes earlier.

Area forecast discussion, Mar 31, 2:26 PM EST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
326 PM EDT THU MAR 31 2016

.SYNOPSIS...
ISSUED AT 1239 PM EDT THU MAR 31 2016

SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH LATE THIS AFTERNOON
AND EVENING WITH ISOLATED SEVERE WEATHER POSSIBLE. THE BEST
CHANCES FOR SEVERE WEATHER ARE SOUTH OF US-30 AND WEST OF I-69.
COLDER WEATHER WILL SETTLE IN FRIDAY AND INTO THE WEEKEND WITH
HIGHS ONLY IN THE 40S WITH A CHANCE OF RAIN OR SHOW SHOWERS FRIDAY
NIGHT AND PERSISTING THROUGH SUNDAY NIGHT.

&&

.SHORT TERM...(LATE THIS AFTERNOON INTO TONIGHT)
ISSUED AT 324 PM EDT THU MAR 31 2016

MAIN FOCUS REMAINS ON TIMING AND INTENSITY OF CONVECTION TO MOVE
EAST THROUGH AREAS WEST OF I-69 4-7 PM AND POINTS EAST 6-9 PM.
INCREASED MID LEVEL FORCING/COOLING ON THE NOSE OF A 100 KT 5H
JET...AND WEAK BOUNDARY LAYER DESTABILIZATION WITHIN MOIST WARM
SECTOR...HAS BEEN ENOUGH TO GENERATE LINE(S) OF CONVECTION ALONG AND
IN ADVANCE OF A TRAILING COLD FRONT AND PRE-FRONTAL TROUGH JUST WEST
OF THE FORECAST AREA AS OF 18Z. HIGH CONFIDENCE FOR THIS ACTIVITY TO
HOLD TOGETHER EAST THROUGH THE AREA AS SHORTWAVE AND ELONGATED SFC
REFLECTION LIFT NORTHEAST THROUGH MI...FORCING COLD FRONT AND
LEADING/NARROW LOW LEVEL MOISTURE PLUME THROUGH. THE SEVERE THREAT
CONTINUES TO LOOK ISOLATED AT BEST GIVEN A MARGINAL CAPE PROFILE IN
ADVANCE OF THE FRONT...ALTHOUGH HIGHLY SHEARED ENVIRONMENT SUPPORTS
GOING LOW RISK (5-15%) FOR HAIL GIVEN STEEPENING LAPSE RATES WITHIN
HAIL GROWTH ZONE AND ISO DAMAGING WINDS > 45 MPH PER STRONG
BACKGROUND FLOW. TORNADO THREAT EVEN LOWER GIVEN ELONGATED
NATURE/FARTHER NORTH TRACK OF THE SFC LOW PREVENTING MUCH BACKING.
COOLER/DRIER AIR WILL FILTER IN POST FRONTAL TONIGHT AS MI SHORTWAVE
EXITS NE INTO SOUTHEAST CANADA AND TRAILING PV ANOMALY DROPS
SOUTHEAST INTO IA. LOW CLOUDS WILL LIKELY BUILD BACK IN OVERNIGHT
NEAR A SWD SAGGING SECONDARY TROUGH.

&&

.LONG TERM...(FRIDAY THROUGH THURSDAY)
ISSUED AT 324 PM EDT THU MAR 31 2016

SEVERAL FAST MOVING SHORT WAVES TO WATCH IN THE LONG TERM PERIOD
WITH PCPN TYPE AND TEMPERATURES BEING PROBLEMATIC GIVEN SMALL
WAVELENGTHS AND FAST NATURE TO THESE SYSTEMS. OVERALL THEME OF
THIS LONG TERM WILL BE BELOW NORMAL TEMPERATURES AND GENERALLY
LIGHT MIXED PRECIPITATION CHANCES.

DAMPENING SHORT WAVE TO MOVE THROUGH THE AREA FRIDAY WITH MODEST
DPVA AND MOISTURE ADVECTION AHEAD OF IT. FAST MOVING JET STREAK
LOOKS TO DEVELOP WITH LEFT FRONT QUAD PROVIDING UPPER LEVEL
DIFFLUENCE MID DAY FOR SHOWER DEVELOPMENT. CANNOT RULE OUT THUNDER
GIVEN COLD POOL BUT WILL NOT INTRODUCE AT THIS POINT. PCPN TYPE
LOOKS TO BE PRIMARILY RAIN WITH BOUNDARY LAYER APPEARING WARM ENOUGH
TO MELT ANY FROZEN PCPN. 850MB TEMPS IN THE -1C TO -4C RANGE BUT
1000-850MB THICKNESS VALUES ABOVE CRITICAL 1300M.
HOWEVER...EVAP/DYNAMIC COOLING WITH ANY STRONGER AREAS OF ASCENT
COULD BE ENOUGH FOR BRIEF ISOLATED SNOW SHOWERS OR GRAUPEL IN THE
NORTH WITH THE RAIN. FOR NOW GIVEN AFTERNOON TIMING PLAN TO KEEP
PCPN ALL LIQUID. MUCH COLDER AIR THEN SWEEPS IN BEHIND ASSOCIATED
COLD FRONT FRIDAY EVENING. CHANCES FOR MIXED PCPN EARLY THEN LIGHT
SNOW SHOWERS WITH RESIDUAL MOISTURE AND TRAJECTORIES OFF OF LAKE
MICHIGAN.

POTENT SHORT WAVE TO THEN RACE ACROSS THE GREAT LAKES SATURDAY WITH
INCREASING MOISTURE AND ASCENT SOUTH OF LOW TRACK. LIGHT PCPN AGAIN
LIKELY ESPECIALLY NORTHEAST. TRAJECTORIES BECOME FAVORABLE OFF THE
LAKE WITH DELTA T VALUES INTO MID AND UPPER TEENS LATER SAT INTO
EARLY SAT EVENING. SYNOPTIC MOISTURE STILL IN QUESTION BUT
INSTABILITY AND FLOW REMAINS FAVORABLE WITH NAM12 SHOWING A DECENT
925MB OMEGA PLUME. BUFKIT HAS A NICE WINDOW LATE AFTERNOON INTO
EVENING WITH RISING INVERSION HEIGHTS TO 10KFT AND GOOD LIFT
COLLOCATED WITH SATURATED DGZ. COULD SEE SOME NARROW BANDS OF BRIEF
SNOW SHOWERS PROVIDING SOME MINOR ACCUMS ON GRASSY AREAS IF THESE
PARAMETERS COME TOGETHER.

ANOTHER SHORT WAVE MONDAY WITH LOW STILL LOOKING TO TRACK ACROSS OUR
NORTH. WARM AIR ADVECTION SURGE TO BRIEFLY WARM SFC TEMPS BUT STRONG
COLD AIR ADVECTION RETURNS IN WAKE OF THIS WAVE. HIGH PRESSURE OVER
THE REGION EARLY TUESDAY COULD GIVE US A VERY COLD MORNING WITH LOWS
WELL INTO THE 20S AND OUTSIDE SHOT AT SOME TEENS IN THE FAR NORTH.
YET ANOTHER SHORT WAVE IN THE WAVE TRAIN FOR WEDNESDAY WITH BRIEF
WARMUP FOLLOWED BY ANOTHER COLD SURGE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1239 PM EDT THU MAR 31 2016

LOW MVFR CIGS WITHIN MOIST WARM SECTOR SHOULD GRADUALLY LIFT INTO
HIGH MVFR OR LOW VFR BY MID-LATE AFTN AS DEEPER DIURNAL MIXING
ENSUES. THIS PROCESS SHOULD ALSO ALLOW FOR STRONGER WIND GUSTS
NEAR 30 KNOTS THIS AFTERNOON. A ROUND OF SHOWERS/SCT STORMS
SHOULD ACCOMPANY A COLD FRONTAL PASSAGE MID-LATE AFTN AS SHORTWAVE
AND ATTENDANT SFC REFLECTION TRACK NE INTO THE LOWER/CENTRAL
GREAT LAKES AND BOUNDARY LAYER DESTABILIZES SOME. WINDS
VEER/DIMINISH MORE WESTERLY POST-FRONTAL TONIGHT WITH LOW (MVFR
FUEL ALT) STRATOCU EXPECTED TO FILL BACK IN FROM NW TO SE
OVERNIGHT.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR LMZ043-046.

&&

SYNOPSIS...BENTLEY
SHORT TERM...STEINWEDEL
LONG TERM...LASHLEY
AVIATION...STEINWEDEL

VISIT US AT WW.WEATHER.GOV/IWX

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSNORTHERNINDIANA
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
Hazardous weather outlook, Mar 31, 4:54 AM EST, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
554 AM EDT THU MAR 31 2016

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-011000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...NEW CARLISLE...WALKERTON...ELKHART...GOSHEN...NAPPANEE...
LAGRANGE...TOPEKA...SHIPSHEWANA...ANGOLA...FREMONT...KENDALLVILLE...
LIGONIER...ALBION...AUBURN...GARRETT...KNOX...NORTH JUDSON...
BASS LAKE...WINAMAC...FRANCESVILLE...MEDARYVILLE...PLYMOUTH...
BREMEN...CULVER...ROCHESTER...AKRON...WARSAW...WINONA LAKE...
SYRACUSE...MENTONE...COLUMBIA CITY...TRI-LAKES...SOUTH WHITLEY...
FORT WAYNE...NEW HAVEN...MONTICELLO...MONON...BROOKSTON...
LOGANSPORT...ROYAL CENTER...PERU...GRISSOM AFB...MEXICO...WABASH...
NORTH MANCHESTER...HUNTINGTON...ROANOKE...BLUFFTON...OSSIAN...
DECATUR...BERNE...MARION...GAS CITY...UPLAND...HARTFORD CITY...
MONTPELIER...PORTLAND...DUNKIRK...NILES...BENTON HARBOR...
ST. JOSEPH...FAIR PLAIN...BENTON HEIGHTS...BUCHANAN...PAW PAW LAKE...
DOWAGIAC...CASSOPOLIS...MARCELLUS...STURGIS...THREE RIVERS...
WHITE PIGEON...MENDON...COLDWATER...BRONSON...HILLSDALE...
JONESVILLE...LITCHFIELD...BRYAN...EDGERTON...WAUSEON...ARCHBOLD...
SWANTON...DELTA...DEFIANCE...SHERWOOD...HICKSVILLE...NAPOLEON...
DESHLER...LIBERTY CENTER...PAULDING...ANTWERP...PAYNE...OTTAWA...
LEIPSIC...COLUMBUS GROVE...CONTINENTAL...PANDORA...VAN WERT...
OHIO CITY...LIMA...SPENCERVILLE
554 AM EDT THU MAR 31 2016 /454 AM CDT THU MAR 31 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS AFTERNOON. SOME OF THESE STORMS MAY
BE SEVERE WITH LARGE HAIL AND ISOLATED DAMAGING WINDS...ESPECIALLY
WEST OF INTERSTATE 69.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WINDY CONDITIONS ARE LIKELY SATURDAY WITH GUSTS OVER 45 MPH
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-011000-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
554 AM EDT THU MAR 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SEVERE STORMS ARE POSSIBLE LATE THIS AFTERNOON WITH LARGE HAIL AND
WIND GUSTS TO 50 KNOTS.

SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HAZARDOUS CONDITIONS FOR SMALL CRAFT ARE EXPECTED THIS WEEKEND.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Special weather statement, Mar 31, 2:10 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
310 PM EDT THU MAR 31 2016

MIZ077-311945-
BERRIEN-
310 PM EDT THU MAR 31 2016

...A STRONG THUNDERSTORM WILL AFFECT EASTERN BERRIEN COUNTY...

AT 309 PM EDT...A STRONG THUNDERSTORM WAS NEAR BRIDGMAN...OR 12 MILES
SOUTHWEST OF ST. JOSEPH...MOVING NORTHEAST AT 55 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BENTON HARBOR...ST. JOSEPH...FAIR PLAIN...BENTON HEIGHTS...
BRIDGMAN...WATERVLIET...COLOMA...STEVENSVILLE...PAW PAW LAKE...LAKE
MICHIGAN BEACH...SHOREWOOD-TOWER HILLS-HARBERT...SHOREWOOD-TOWER
HILL...SODUS...RIVERSIDE...BARODA...SHOREHAM...EAU CLAIRE...TURNER
SHORES...SAWYER AND LAKESIDE IN BERRIEN COUNTY.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 196 BETWEEN MILE MARKERS 0 AND 7.
 INTERSTATE 94 IN MICHIGAN BETWEEN MILE MARKERS 11 AND 42.

&&

LAT...LON 4201 8622 4184 8668 4192 8660 4211 8649
      4224 8637 4224 8623
TIME...MOT...LOC 1909Z 240DEG 48KT 4196 8666

BENTLEY
Special weather statement, Mar 31, 2:21 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
221 PM CDT THU MAR 31 2016

INZ003-012-311945-
STARKE-LA PORTE-
221 PM CDT THU MAR 31 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL STARKE AND CENTRAL
LA PORTE COUNTIES...

AT 221 PM CDT...A STRONG THUNDERSTORM WAS OVER LA CROSSE...OR NEAR
MALDEN...MOVING NORTHEAST AT 60 MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
KINGSFORD HEIGHTS...WANATAH...LA CROSSE...HANNA...KINGSBURY...
THOMASTON...SOUTH CENTER...SALEM HEIGHTS...FISH LAKE...STILLWELL...
SOUTH WANATAH...UNION MILLS AND TRACY.

&&

LAT...LON 4147 8693 4164 8655 4141 8652 4128 8692
      4131 8693
TIME...MOT...LOC 1921Z 237DEG 53KT 4136 8691

BENTLEY
Local storm report, Mar 31, 2:51 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
351 PM EDT THU MAR 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HEAVY RAIN       FAIR PLAIN              42.08N 86.45W
03/31/2016  M1.00 INCH       BERRIEN            MI   PUBLIC

            1 INCH FELL IN 20 MINUTES OBSERVER LOCATION
            BENTON HARBOR.

&&

PBM
Special weather statement, Mar 31, 2:54 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
354 PM EDT THU MAR 31 2016

INZ004-312030-
ST. JOSEPH-
354 PM EDT THU MAR 31 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ST. JOSEPH COUNTY...

AT 354 PM EDT...A STRONG THUNDERSTORM WAS NEAR NORTH LIBERTY...OR 8
MILES WEST OF GULIVOIRE PARK...MOVING NORTHEAST AT 55 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SOUTH BEND...MISHAWAKA...GEORGETOWN...GULIVOIRE PARK...GRANGER...
OSCEOLA...NORTH LIBERTY...ROSELAND...INDIAN VILLAGE...LYDICK...
CRUMSTOWN AND CHAIN-O-LAKES.

THIS INCLUDES INTERSTATE 80 IN INDIANA BETWEEN MILE MARKERS 73 AND
87.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4176 8626 4174 8606 4163 8606 4148 8648
      4157 8649 4165 8649 4165 8650 4166 8650
TIME...MOT...LOC 1954Z 240DEG 49KT 4158 8641

BENTLEY

The radar

The Northern Indiana radar (KIWX), 64 km away, was scanning. The volume nearest the first event began at 20:02 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 3 tornado. Local standard time, as filed.

Thunderstorm Wind, St. Joseph

When
March 31, 3:04 PM EST to 3:05 PM EST
Where
St. Joseph County, 0.86 mi NE of (Sbn)michiana Arpt S
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
41.710, -86.310

The automated weather observation system at South Bend Regional Airport measured a 61 mph wind gust.

Thunderstorm Wind, White

When
March 31, 3:11 PM EST to 3:12 PM EST
Where
White County, 2.74 mi NNW of Reynolds
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.786, -86.892

Several trees were uprooted according to emergency management officials.

Thunderstorm Wind, Noble

When
March 31, 4:42 PM EST to 4:43 PM EST
Where
Noble County, Albion
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.400, -85.420

Emergency management officials reported trees down in Albion, with one onto a mobile home. A mobile home suffered both extensive roof damage as well as being buckled in on the southeast side of the trailer.

Tornado, Noble

When
March 31, 4:49 PM EST to 4:50 PM EST
Where
Noble County, 1.59 mi ENE of Albion to 2.1 mi ENE of Albion
Rating
EF1
Path length
0.51 mi
Path width
30 yd
Reported by
Emergency Manager
Coordinates
41.410, -85.392

Indications of rotation were found on the northwest flank of a swath of microburst winds. The tornado appears to have touched down near a residence on East County Road 400 North, east of North County Road 150 East. A garage and well house suffered some damage. A barn on the northeast corner of the property suffered damage to the sides and roof, with debris being carried up to a half mile to the northeast. As the tornado crossed the road, power poles were snapped. It quickly moved over open fields until encountering a small property where 2 pine trees were snapped about half way up and the entire roof of a log cabin/cottage was picked up and thrown into a wood area to the northeast of the property. A picnic table and swing were thrown to the northwest into trees and another building. The tornado was likely in the process of lifting at this time with all debris left in the woods. No injuries were reported.

Thunderstorm Wind, Noble

When
March 31, 4:53 PM EST to 4:54 PM EST
Where
Noble County, 2.71 mi SE of Brimfield
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.420, -85.366

Emergency management officials reported pockets of damage at a residence from straight line winds. West facing barn doors were pushed in, with some damage to the barn. Several trees and tree limbs were down on the property as well.

Thunderstorm Wind, Miami

When
March 31, 4:55 PM EST to 4:56 PM EST
Where
Miami County, 2.51 mi ESE of Erie
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.780, -85.940

Emergency management officials reported just over a half dozen trees being blown down.

Tornado, Wabash

When
March 31, 4:56 PM EST to 4:59 PM EST
Where
Wabash County, 2.54 mi NW of Hartman to 2.46 mi NNW of Hartman
Rating
EF1
Path length
0.74 mi
Path width
60 yd
Reported by
NWS Storm Survey
Coordinates
40.809, -85.881

Touchdown occurred on the south side of West County Road 100 South, about one quarter mile east of South County Road 475 West. A old, small metal farm outbuilding was destroyed with metal roofing from a nearby pole barn being removed. A manufactured home was moved off its cinder block foundation to the east about 4 feet. Several softwood trees were snapped about 4 feet off the ground and dragged to the east. Some of the debris was lifted and thrown NNE about a quarter mile. The tornado then moved northeast and ripped a porch roof off a home on West County Road 100 South, with the debris being thrown to the north. Several pieces of wood were driven at least 18 inches into the ground and pointing in a southeast direction. The tornado then skipped northeast across a field to State Road 115 where it snapped 3 utility poles and lifted. Maximum wind speeds were estimated at 105 mph.

Tornado, White

When
March 31, 4:56 PM EST to 4:59 PM EST
Where
White County, 0.32 mi SE of Seafield to 3.17 mi WNW of Reynolds
Rating
EF0
Path length
3.11 mi
Path width
120 yd
Reported by
NWS Storm Survey
Coordinates
40.746, -86.976

Damage patterns within a 6 miles swath indicate a tornado was likely skipping along its track. Touchdown occurred south of US-24 between South County Road 600 West and 500 West where a barn was destroyed with debris being carried several miles to the northeast. The tornado remained over mainly open fields until pushing over several steel power poles at their base east of the intersection of US-24 and South County Road 500 West. A large pole barn suffered moderate rood damage as winds entered a gap on the bottom of the structure. A home suffered minor roof damage near the intersection of West County Road 100 North and North County Road 300 West. Other damage was found northeast of this location, but was inconclusive as to whether it was the result of tornadic winds. Maximum winds are estimated at 85 mph.

Thunderstorm Wind, Noble

When
March 31, 4:57 PM EST to 4:58 PM EST
Where
Noble County, 3.03 mi ESE of Brimfield
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.430, -85.348

Emergency management officials reported a small barn was pushed over and destroyed. A nearby tree was snapped and home suffered some minor gutter damage.

Thunderstorm Wind, Noble

When
March 31, 5:00 PM EST to 5:01 PM EST
Where
Noble County, 3.3 mi WSW of Kendallville
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.438, -85.332

Emergency management officials reported the south half of a home was lifted and placed on the north side of the home. There was no indication of other damage to the home.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2016Every state in 2016This day in weather historyThe tornado archive for Indiana, 2016Warnings in Indiana, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 625794, 625796, 625524, 625545, 625547, 625520, 625785, 625790, 625546, 625548.